Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 19, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 7, 2020, 6:04 PM CDT for McIntosh County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2020, 6:04 PM CDT (23:04 UTC)
- Expired
- Jun 7, 2020, 7:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County McIntosh County, ND
The radar
The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1944 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:38 PM CDT, 26 minutes earlier.
Area forecast discussion, Jun 7, 5:38 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 538 PM CDT Sun Jun 7 2020 .UPDATE... Issued at 528 PM CDT Sun Jun 7 2020 Issued a Flash Flood Watch for Dickey, LaMoure, and McIntosh counties until 09Z Monday morning. With the potential for convection to re-develop almost continuously over the southern James River Valley counties tonight, excessive rainfall may become a concern. An 850mb jet is expected to develop this evening over eastern South Dakota and nose into southeast North Dakota. Guidance indicates this jet persisting until around 9Z when it begins to shift off to the east. This will provide continuous convective initiation along the mostly stationary surface trough and convergence zone. With convective mean wind parallel to this initiating boundary and PWat values in the 1.5" to 1.75" range, flash flooding may become an issue as efficient rain producing convection moves over the same areas through the night. UPDATE Issued at 306 PM CDT Sun Jun 7 2020 Update for Tornado Watch issued in Foster, Stutsman, Logan, McIntosh, LaMoure, and Dickey counties until 03Z. && .SHORT TERM...(This evening through Monday) Issued at 205 PM CDT Sun Jun 7 2020 Severe thunderstorms with the potential for all hazards in the southern James River Valley and the potential for large hail and damaging wind gusts further west highlight the short-term forecast period. This afternoon, a deep trough was over the Pacific Northwest states with active southwest flow and embedded shortwaves over the central Rockies through the Northern Plains. The earlier occluded shortwave was continuing northward through central Saskatchewan. Upstream, mid-level vort maxes were evident ejecting through the broad parent trough with lee cyclogenesis and pressure falls detected in western South Dakota and northeast Wyoming. Further east, a somewhat diffuse pressure trough axis was extended from western Nebraska into east-central North Dakota. A pseudo- cold front was placed further west, extending from southeast Saskatchewan through southwest North Dakota. As mid-level ascent continues through this afternoon (evident by thin cirrus streaming over the Northern Plains on visible satellite imagery), increased convergence along both the pre- frontal trough and the frontal boundary further west should be the impetus for convective initiation late this afternoon. In southeast North Dakota, convection should develop along the prefrontal trough in an environment of surface dew points in the 65-70 F range under steep mid-level lapse rates of at least 7 C/km. With strong mid-level flow, EBWD of 40-50 kts will contribute to create an environment conducive to supercells capable of large hail and damaging wind gusts. The tornado potential is somewhat more uncertain given the mostly unidirectional flow in the lower levels and the likely mixing of what was a shallow low level moisture profile on the 12Z ABR raob. The tornadic (and overall severe) potential will depend on the persistence of initially discrete cells with the likely rapid initiation along the boundary. For the forecast area, the overlap of greater effective SRH and LCL's for tornado potential will be centered on LaMoure/Dickey counties with less certainty immediately west and north. The additional threat will be heavy rainfall with precipitable water in our southeast around or greater than 1.50". The non-zero potential for training, and thus a flash flood threat, exists if the intimating boundary lingers over the JMV through the evening. Though confidence in this isn't exactly high, this will need to be watched closely as the event goes on. Further west, more isolated convection should develop along the currently stalled frontal boundary later this afternoon and move through southwest North Dakota. Though weaker mid-level lapse rates and more dry boundary layer moisture profiles will be present, strong deep layer shear will provide a severe environment capable of large hail and damaging wind gusts. Convection continues into early Monday morning, though severe potential will decrease around or after midnight as the atmosphere stabilizes and convection mostly shifts off to the north/east. Scattered showers may persist through Monday in the west as cyclonic flow circulates overhead. Weak lapse rates should keep the lightning potential lower. With a cold front trekking across the state, temperatures will be cooler, especially in the west. Highs in the mid 60s west to mid 80s in the southern James River Valley are expected. The frontal boundary which will be present in the far eastern Dakotas should kick off convection again Monday afternoon, but well east of the forecast area. .LONG TERM...(Monday night through Sunday) Issued at 205 PM CDT Sun Jun 7 2020 Closed upper level low lingers over south central Canada Tuesday and Wednesday, along with a mid level trough slow to push east across the Great Plains. These features will maintain a chance for showers or thunderstorms for the middle of the week, along with cooler temperatures. Upper level ridge and surface high pressure then build into the region later in the week, bringing dry weather and a warming trend. This continues into the following weekend as the ridge continues east into the central CONUS. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1200 PM CDT Sun Jun 7 2020 An area of SCT to at times BKN CU field over northwestern North Dakota early this afternoon. Will include in the 18Z KXWA TAF forecast for a few hours. Otherwise expect VFR conditions through 21Z this afternoon. After 21Z, will see increasing chances for thunderstorms at all terminals through 06-12Z, with showers and storms possibly lingering at KXWA through Monday morning. Heavier thunderstorms may bring strong winds, hail, and low visibility in heavy rainfall to impacted terminals, especially at KJMS and possibly at KBIS/KDIK. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 4 AM CDT Monday for NDZ048-050-051. && UPDATE...AE SHORT TERM...AE LONG TERM...NH AVIATION...NH
Hazardous weather outlook, Jun 7, 2:43 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 243 PM CDT Sun Jun 7 2020 NDZ001-002-009-081945- Divide-Burke-Williams- 243 PM CDT Sun Jun 7 2020 This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-010>013-017>023-031>036-040>046-081945- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-McKenzie- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Golden Valley-Billings- Stark-Morton-Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams- Sioux-Emmons- 243 PM CDT Sun Jun 7 2020 /143 PM MDT Sun Jun 7 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered severe thunderstorms are possible across portions of west and central North Dakota late this afternoon and evening. The main hazards will be large hail up to two inches in diameter and damaging wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed. NDZ025-037-047-048-050-051-081945- Foster-Stutsman-Logan-La Moure-McIntosh-Dickey- 243 PM CDT Sun Jun 7 2020 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...This Afternoon and Tonight Numerous severe thunderstorms are expected across the southern James River Valley late this afternoon and evening. The main hazards will be a few tornadoes, destructive hail up to baseball size, and destructive wind gusts up to 80 mph. Very heavy rainfall is also likely with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:04 PM CDT | Wind Advisory | BIS | Burke, Divide, McKenzie, Mountrail, Renville, Williams | 87 min |
| Jun 6, 8:40 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 65 min |
| Jun 6, 9:35 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 55 min |
| Jun 6, 9:47 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger, Slope, Stark | 58 min |
| Jun 6, 10:24 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 51 min |
| Jun 6, 11:09 PM CDT | Special Weather Statement | BIS | McLean, Mercer, Oliver | 51 min |
| Jun 6, 11:10 PM CDT | Special Weather Statement | BIS | Morton | 50 min |
| Jun 6, 11:42 PM CDT | Special Weather Statement | BIS | Ward | 48 min |
| Jun 6, 11:59 PM CDT | Special Weather Statement | BIS | McLean, Sheridan, Wells | 46 min |
| Jun 7, 12:11 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 49 min |
| Jun 7, 12:39 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 32 min |
| Jun 7, 5:23 PM CDT | Flash Flood Watch | BIS | Dickey, LaMoure, McIntosh | 9 hr |
| Jun 7, 6:28 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 47 min |
| Jun 7, 6:44 PM CDT | Tornado Warning | BIS | McIntosh | 31 min |
| Jun 7, 6:48 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan | 57 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.